Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 75, NWS Quad Cities, IA

June 26, 2002Benton County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jun 26, 2002, 4:26 PM CDT for Benton County, Iowa. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2002, 4:26 PM CDT (21:26 UTC)
Expired
Jun 26, 2002, 5:15 PM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Benton County, IA

The radar

The Quad Cities radar (KDVN), 137 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.4 hours before the alert went out and 327 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2002-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2002-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1160 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 262126
SVRMLI
IAC011-262215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA
425 PM CDT WED JUN 26 2002

THE NATIONAL WEATHER SERVICE IN QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BENTON COUNTY IN EAST CENTRAL IOWA

* UNTIL 515 PM CDT

* AT 424 PM CDT...DOPPLER RADAR AND SPOTTERS INDICATED A SEVERE
  THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES WEST OF
  GARRISON...OR 6 MILES EAST OF DYSART...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...
   GARRISON NOW.
   VINTON BY 435 PM CDT.
   VAN HORNE BY 450 PM CDT.
   NEWHALL BY 505 PM CDT.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
WEDNESDAY EVENING FOR EASTERN IOWA AND NORTHWESTERN ILLINOIS AND
NORTHEAST MISSOURI.

LAT...LON 4228 9219 4215 9232 4187 9213 4187 9185
          4227 9184

LRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 2:07 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jun 26, 2:07 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
207 PM CDT WED JUN 26 2002

SURFACE FRONT AT 18Z WAS FROM CENTRAL UPPER MI THROUGH FAR NE IA
SOUTHWEST TO NEAR OMA. THIS IS MUCH SLOWER THAN YESTERDAYS MODELS
HAD FORECAST AND THUS FORECAST CHALLENGE IS MAINLY SHORT TERM WITH
SEVERE POTENTIAL AND POPS IN FIRST PERIOD. THEN FOCUS ON
TEMPERATURES THROUGH WEEKEND.

CONVECTIVE COMPLEX ASSOCIATED WITH A COUPLE OUTFLOWS FROM OVERNIGHT
STORMS THAT COVERGED OVER EASTERN IA HAD EXITED TO SE EARLY THIS
AFTERNOON. ASSOCIATED CI DEBRIS SHIELD HOLDING TEMPERATURES DOWN
OVER MOST OF CWFA. THINNING CLOUDS TO WEST SHOULD ALLOW RAPID
WARMING AND DESTABILIZATION IN IA ZONES THIS AFTERNOON. MESOSCALE
BOUNDARY VISIBLE ON SATELLITE IMAGERY FROM CENTRAL TO NE IA WAS
INTERSECTING WITH THE SYNOPTIC FRONT AND ASSISTING SEVERE CONVECTION
ALREADY SEEN IN FAR NE AND SW IA. WITH FROPA DELAYED...SEVERE
POTENTIAL LOOKS HIGHER THAN EARLIER EXPECTED. 18Z SURFACE PRESSURE
FALLS CENTER EAST OF QUAD CITIES INDICATES FRONT AND CURRENT SEVERE
STORMS IN NE IA SHOULD BUILD SE THIS AFTERNOON. ANTICIPATE HIGHEST
SEVERE WIND AND HAIL RISK LATE THIS AFTERNOON OVER MAINLY IA ZONES
NORTH OF I-80...WITH SOME CONTINUING INTO EVENING ALONG FRONT INTO
NW IL AND FAR NE MO.  PER SPC MCD... WATCH MAY BE ISSUED AND WILL
WAIT UNTIL LAST MINUTE FOR SEVERE WORDING.

MODELS IN SOMEWHAT AGREEMENT WITH FRONT LAYING OUT FROM ABOUT
FREEPORT TO IOWA CITY BY 00Z. NGM HAD BEST QPF PLACEMENT FOR MORNING
CONVECTION...THEN MODELS SHOW GREATER VARIABILITY BY 00Z AND 06Z.
ETA HAD FARTHEST NORTH PLACEMENT OF SIGNIFICANT INTO NW IL THROUGH
12Z AND THIS LOOKS REASONABLE LOOKING AT UPPER QG FORCING AND
DELAYED TIMING FROM PREVIOUS FORECASTS. WILL THUS GO WITH LIKELY
POPS TONIGHT FOR ENTIRE AREA EXCEPT NW OF CID-DBQ LINE...WHERE POST
FRONTAL SHOWERS SHOULD END BEFORE MIDNIGHT.

NW FLOW ALOFT AND HIGH PRESSURE BUILDS AT SURFACE THURSDAY WITH
DRIER AND MUCH COOLER AIRMASS. MIXING TO H85 WOULD PRODUCE LOWER 80S
AND WILL GO CLOSE MOS GUIDANCE. UPPER LEVEL RIDGE BUILDS EASTWARD
WITH HIGH CENTERED OVER CWFA BY EARLY SATURDAY. THIS SUPPORTS
WARMING TREND AND CAPPED ENVIRONMENT THROUGH REST OF WEEK INTO
WEEKEND AND WILL TREND TOWARD WARMER END OF GUIDANCE. FOR
EXTENDED...MEDUIM RANGE MODELS NOT IN MUCH AGREEMENT WITH TIMING OF
SHORTWAVES ALONG SOUTHERN EDGE OF WESTERLIES FROM SUNDAY INTO EARLY
NEXT WEEK. MONDAY NOW LOOKS DRY AND WILL REMOVE TSRA CHANCES...BUT
CONTINUE FOR TUESDAY INTO WEDNESDAY FOR PORTIONS OF CWFA.

IA...NONE.
IL...NONE.
MO...NONE.

DLS

In the hours before

Local storm report, Jun 26, 11:25 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1125 AM CDT WED JUN 26 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1113 AM    ARGYLE                    IA   FUNNEL CLOUD
06/26/02   LEE                            TWO FUNNEL CLOUDS
                                          REPORTED BY STORM
                                          SPOTTERS.
Local storm report, Jun 26, 12:03 PM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1203 PM CDT WED JUN 26 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1033 AM    4 W MT HAMILL             IA   TORNADO
06/26/02   LEE                            REPORTED BY FARMINGTON
                                          FIRE CHIEF.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 11:04 AM CDTTornado WarningDVNLee26 min
Jun 26, 3:50 PM CDTSevere Thunderstorm WarningDVNBuchanan40 min
Jun 26, 5:29 PM CDTSevere Thunderstorm WarningDVNIowa61 min
Jun 26, 5:37 PM CDTSevere Thunderstorm WarningDVNDubuque, Jackson53 min
Jun 26, 5:51 PM CDTSevere Thunderstorm WarningDVNJohnson54 min
Jun 26, 6:50 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Muscatine40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.